Alert archive / Missouri / Tornado Warnings in 2019
Tornado Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at May 21, 2019, 7:47 PM CDT for Andrew County, Holt County, Missouri; Doniphan County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2019, 7:47 PM CDT (00:47 UTC)
- Expired
- May 21, 2019, 8:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Doniphan County, KS, Andrew County, MO, Holt County, MO
The radar
The Topeka radar (KTWX), 154 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:53 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.0
The text
As transmitted.
567
WFUS53 KEAX 220047
TOREAX
KSC043-MOC003-087-220115-
/O.NEW.KEAX.TO.W.0005.190522T0047Z-190522T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
747 PM CDT Tue May 21 2019
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Northwestern Doniphan County in northeastern Kansas...
Southeastern Holt County in northwestern Missouri...
Northwestern Andrew County in northwestern Missouri...
* Until 815 PM CDT.
* At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Highland, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oregon, Forest City and Iowa Point.
This includes Interstate 29 between mile markers 69 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4017 9520 4015 9506 4013 9504 4013 9497
4012 9492 3984 9513 3992 9530
TIME...MOT...LOC 0047Z 207DEG 33KT 3987 9521
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
PP1 follow-up statement
804
WWUS53 KEAX 220117
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT Tue May 21 2019
KSC043-MOC003-087-220127-
/O.EXP.KEAX.TO.W.0005.000000T0000Z-190522T0115Z/
Doniphan KS-Holt MO-Andrew MO-
817 PM CDT Tue May 21 2019
...THE TORNADO WARNING FOR NORTHWESTERN DONIPHAN...SOUTHEASTERN HOLT
AND NORTHWESTERN ANDREW COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4017 9520 4015 9506 4013 9504 4013 9497
4012 9492 3984 9513 3992 9530
TIME...MOT...LOC 0117Z 207DEG 33KT 4011 9505
$$
PPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 6:27 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 21, 6:27 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Tue May 21 2019
.Discussion...
Issued at 410 PM CDT TUE MAY 21 2019
Message of the day: Flooding remains the main concern, with rain
chances continuing this afternoon. Severe weather is also still a
concern, but mainly in central/eastern MO this afternoon, with a
chance for severe weather in northeast KS/northwest MO around
sunset.
Currently, a strong low pressure system, centered over southwest KS,
is working its way through the Plains, bringing showers and storms
across our area. The main concern has been and continues to be
flash flooding. We have received an additional 1-2 inches of
rainfall mainly near the MO/KS border since 7 AM this morning,
with up to an additional three quarters of an inch possible for
the rest of the day. Central MO hasn't seen as much rain since 7
AM this morning yet, but an additional 1-2 inches is possible
before all is said and done tonight. Due to numerous roadways
closed from flooding and the fact that rain is expected to
continue over the next few hours in most areas, have extended the
areal flood warnings until 3 AM to allow time for the water to
subside. Additional flood warnings will be issued in other places
if necessary. The flash flood watch is still in effect until 7 PM
tonight and will likely be allowed to expire at this time as flash
flooding concerns should diminish after this time.
As for the severe weather threat, a warm front has been slowly
working its way north through KS and MO, and is currently from
about Miami County, KS over to Jefferson County, MO. This and the
squall line in central MO will be the focus for the first round of
possible severe weather. Environmentally speaking, we have high
deep layer shear (75 kts) and low CAPE (500 J/kg), with dew points
in the low 60s, and unimpressive lapse rates. Our 0-3 km shear
and 0-3 km SRH is about 50 kts and roughly 500 m2/s2. While we
don't have much instability to work with, the strong shear poses a
concern; therefore, the main threat is a couple of quickly
developing tornadoes over the next few hours in central MO. As a
result, a tornado watch has been issued until 10 PM for Randolph,
Howard, and Cooper counties in MO. We will also be looking out for
damaging straight-line winds up to 65 mph. As for hail, can't
completely rule it out, but the risk is low for Randolph, Howard,
and Cooper counties in MO. This area of storms is expected to move
east, and be out of our area shortly after sunset.
An additional round of severe weather is also possible from the KC
Metro, north of the MO River, and northward west of I-35, from
around sunset through about midnight. This will be associated with
the center of the low pressure system moving through the area.
Deep layer shear is strong (around 55 kts) with decent CAPE (1500
J/kg) and mid-level lapse rates. Low-level shear and helicity are
about 30 kts and 200 m2/s2. Therefore, hail up to quarter-sized
and damaging winds up to 60 mph are possible and can't rule out
the possibility of a tornado or two.
After tonight, the low pressure system will move into MN, leaving us
in southerly flow both at the surface and aloft. We will remain dry
during the day Wednesday, but a shortwave trough and another warm
front will move into the area, giving us storm chances Wednesday
night into Thursday. A few storms could be strong to severe.
On/off storm chances will continue into the holiday weekend as
shortwave troughs round an upper level high pressure centered over
the southeast U.S.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 628 PM CDT TUE MAY 21 2019
VFR conditions are expected through the forecast with the
exception of the first hour to two hours. A line of storms has
developed in eastern KS with tracks to the north-northeast. On
this path they would mainly affect STJ and MCI. Have added a brief
-TSRA mention to the KMCI forecast. Will monitor STJ and amend as
needed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ025-057-060-
103>105.
MO...Flash Flood Watch until 7 PM CDT this evening for MOZ007-008-
013>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Grana
Aviation...CDBHazardous weather outlook, May 21, 4:18 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 418 AM CDT Tue May 21 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 418 AM CDT Tue May 21 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Another round of thunderstorms are expected this morning into the afternoon. Severe weather in the form of large hail, damaging winds, and isolated tornadoes will be possible. Flash flooding will be possible in the strongest activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Active weather will continue late in the workweek into the weekend as additional rounds of showers and thunderstorms occur. River flooding will be ongoing. Blair
In the hours before
Local storm report, May 21, 7:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 5 NE MUSCOTAH 39.60N 95.44W
05/21/2019 ATCHISON KS TRAINED SPOTTER
BRIEF TOUCHDOWN REPORTED BY TRAINED SPOTTER.
RELAYED FROM NWS TOP.
&&
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 35 min |
| May 21, 7:56 PM CDT | Special Weather Statement | EAX | Clinton | 34 min |
| May 21, 8:06 PM CDT | Tornado Warning | EAX | Atchison | 24 min |
| May 21, 8:25 PM CDT | Tornado Warning | EAX | Atchison | 20 min |
| May 21, 8:34 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Gentry | 26 min |
| May 21, 8:59 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Harrison | 23 min |
| May 21, 9:02 PM CDT | Special Weather Statement | EAX | Nodaway | 13 min |
| May 21, 11:15 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 30 min |
| May 22, 3:09 AM CDT | Flash Flood Watch | EAX | Bates, Cass, Chariton, Cooper, Henry, Howard and 5 more | 24 hr |
| May 22, 5:29 AM CDT | River Flood Warning | EAX | Atchison, Holt | 35 hr |
| May 22, 8:15 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 32 hr |
| May 22, 6:30 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 45 min |
| May 22, 6:42 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 33 min |
| May 22, 6:53 PM CDT | Special Weather Statement | EAX | Lafayette | 37 min |
| May 22, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Saline | 47 min |
| May 21, 7:11 PM CDT | Tornado Warning | EAX | Atchison, Doniphan | 21 min |
| May 21, 7:26 PM CDT | Tornado Warning | EAX | Atchison, Doniphan | 34 min |
| May 22, 4:41 PM CDT | Special Weather Statement | EAX | Miami | 49 min |
| May 22, 5:27 PM CDT | Special Weather Statement | EAX | Johnson | 33 min |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 42 min |
Nearby
Tornado Warnings in Missouri, 2019Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.